Texas, 2013

Damaging Winds in Texas, June 2 to 3, 2013

June 2 to 3, 2013 · NWS MAF · 3 events in 2 counties and zones

An upper level disturbance moved over the area and provided atmospheric lift. This lift combined with good low level moisture to produce thunderstorms across the Guadalupe Mountains and the northwest Permian Basin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper level disturbance moved over the area and provided atmospheric lift. This lift combined with good low level moisture to produce thunderstorms across the Guadalupe Mountains and the northwest Permian Basin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 2, 5:39 PM CST, 2 hours 20 minutes earlier.

Area forecast discussion, Jun 2, 5:39 PM CST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
639 PM CDT SUN JUN 2 2013

.UPDATE...
HAVE UPDATED THE GRIDS FOR THE ISSUANCE OF SEVERE THUNDERSTORM
WATCH 272.

&&

.DISCUSSION...
MODELS ARE SHOWING CAPES OF 1000-2500J/KG IN THE WESTERN CWA ALONG
WITH 0-6KM SHEAR VALUES AROUND 35KTS. THIS COULD ALLOW FOR THE
FORMATION OF SEVERE THUNDERSTORMS WITH STRONG WINDS AND LARGE HAIL
BEING THE PRIMARY THREAT. A STRONG CAP FURTHER EAST WILL PREVENT
CONVECTION EAST OF A LINE FROM ALPINE TO CARLSBAD. MOST CONVECTION
SHOULD OCCUR IN THE EARLY EVENING HOURS WITH ACTIVITY LATER
TONIGHT FOCUSING WEST OF CULBERSON COUNTY.

&&

.AVIATION...
VFR CONDITIONS THROUGH THE PERIOD WITH MODEST SOUTH TO SOUTHEAST WINDS.

&&

.PREV DISCUSSION... /ISSUED 239 PM CDT SUN JUN 2 2013/

DISCUSSION...
POST FRONTAL UPSLOPE FLOW CONTINUES TO ADVECT LOW LEVEL MOISTURE
FROM CENTRAL TEXAS TOWARD THE HIGHER TERRAIN DUE TO HIGH PRESSURE
IN CONTROL AT THE SURFACE. ALOFT A SHORTWAVE ACROSS NORTHERN
MEXICO WILL MOVE ACROSS THE AREA THIS EVENING AND WILL COMBINE
WITH THE UNSTABLE UPSLOPE FLOW TO PRODUCE SCATTERED THUNDERSTORMS
ACROSS EXTREME SOUTHWEST TEXAS AND SOUTHEAST NEW MEXICO. A FEW OF
THE STORMS WILL BE STRONG TO POSSIBLY SEVERE GIVEN FORECAST CAPES
OF 1000-2000 J/KG AND 0 TO 6 KILOMETER SHEAR VALUES OF 30 TO 35
KNOTS. SOME OF THESE STORMS COULD PUSH EAST TOWARD THE UPPER TRANS
PECOS AND POSSIBLY THE WESTERN PERMIAN BASIN BEFORE DISSIPATING
TOWARD OR AFTER MIDNIGHT.

A LEE TROUGH IS EXPECTED TO FORM MONDAY ACROSS THE EASTERN NEW
MEXICO/ WEST TEXAS BORDER. VERY INTENSE HEATING ALONG WITH
LOW LEVEL CONVERGENCE AND TOPOGRAPHY SHOULD BREAK THE CAP
ACROSS THE HIGHER TERRAIN AGAIN BY MID AFTERNOON. THESE STORMS
SHOULD PUSH EAST IN THE EVENING TOWARD THE PERMIAN BASIN
AS THE MID LEVEL FLOW VEERS. A FEW STORMS WILL BE STRONG
TO POSSIBLY SEVERE WITH CAPES OF 1000-2000 J/KG AND 0 TO 6
KILOMETER BULK SHEAR VALUES OF 25 TO 30 KNOTS.

ON TUESDAY AND WEDNESDAY THE DRYLINE IS FORECAST TO SURGE
EASTWARD TOWARD THE EASTERN PERMIAN BASIN AND LOWER TRANS PECOS
DUE TO STRONGER WESTERLY 700 MILLIBAR FLOW. VERY INTENSE
HEATING..CONVERGENCE AND TOPOGRAPHY COULD SPARK AFTERNOON AND
EVENING ISOLATED THUNDERSTORMS FROM THE EXTREME EASTERN PERMIAN
BASIN TO THE LOWER TRANS PECOS. FORECAST 850 MILLIBAR TEMPERATURES
SUGGEST TRIPLE DIGIT HEAT ACROSS THE PLAINS AND 90S IN THE
MOUNTAINS BOTH DAYS.

THE CHANCE OF THUNDERSTORMS WILL INCREASE SIGNIFICANTLY AREAWIDE
THURSDAY AND FRIDAY DUE TO A PROGGED UNSTABLE NORTHWEST FLOW
REGIME DEVELOPING BEHIND A COLD FRONT. TOO EARLY TO TELL IF THIS
PATTERN WILL CONTINUE INTO SATURDAY AS DEPICTED BY THE WETTER
ECMWF MODEL. BY NEXT SUNDAY IT SHOULD BE DRY AND VERY WARM AGAIN.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

10
Hazardous weather outlook, Jun 2, 1:09 PM CST, 6 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
209 PM CDT SUN JUN 2 2013

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-031915-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
209 PM CDT SUN JUN 2 2013 /109 PM MDT SUN JUN 2 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND TONIGHT...GENERALLY
ALONG AND WEST OF A LAMESA...TO CRANE...TO ALPINE...TO BIG BEND AREA
LINE.  ANY THUNDERSTORMS THAT DO DEVELOP WILL BE ACCOMPANIED BY FREQUENT
LIGHTNING...SMALL HAIL...GUSTY WINDS...AND BRIEF HEAVY RAINFALL.  A FEW
STORMS WILL BE SEVERE...MAINLY ALONG AND WEST OF A CARLSBAD...TO MARFA...TO
LAJITAS LINE.  LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL BE POSSIBLE AGAIN MONDAY...OVER MOST OF WEST TEXAS
AND SOUTHEAST NEW MEXICO.  A FEW SEVERE STORMS WILL BE POSSIBLE...MAINLY
OVER THE WESTERN LOW ROLLING PLAINS...WITH LARGE HAIL AND DAMAGING WINDS
BEING THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND TONIGHT.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

44

In the hours before

Special weather statement, Jun 2, 4:22 PM CST, 3 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
522 PM CDT SUN JUN 2 2013

TXZ057-074-080-022245-
VAN HORN AND HIGHWAY 54 CORRIDOR-DAVIS/APACHE MOUNTAINS AREA-
MARFA PLATEAU-
522 PM CDT SUN JUN 2 2013

...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS
AFFECTING NORTH CENTRAL JEFF DAVIS AND SOUTH CENTRAL CULBERSON
COUNTIES UNTIL 545 PM CDT...

A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED 6 MILES
SOUTH OF PLATEAU AT 521 PM CDT...MOVING NORTHEAST AT 10 MPH. HEAVY
RAIN IS ALSO POSSIBLE WITH THIS STORM AS IT MOVES VERY SLOW.

LAT...LON 3119 10447 3099 10427 3080 10453 3099 10470
TIME...MOT...LOC 2221Z 224DEG 8KT 3099 10454

HLUCHAN
Special weather statement, Jun 2, 4:45 PM CST, 3 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
545 PM CDT SUN JUN 2 2013

TXZ057-074-080-022315-
VAN HORN AND HIGHWAY 54 CORRIDOR-DAVIS/APACHE MOUNTAINS AREA-
MARFA PLATEAU-
545 PM CDT SUN JUN 2 2013

...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS
AFFECTING NORTH CENTRAL JEFF DAVIS AND SOUTH CENTRAL CULBERSON
COUNTIES UNTIL 615 PM CDT...

A STRONG THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED 9
MILES SOUTH OF PLATEAU AT 544 PM CDT...MOVING EAST AT 5 MPH. HEAVY
RAIN IS POSSIBLE AS THE STORM CONTINUES TO MOVE VERY SLOWLY EAST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

&&

LAT...LON 3109 10422 3073 10432 3088 10467 3108 10460
TIME...MOT...LOC 2244Z 282DEG 6KT 3094 10449

HLUCHAN
Special weather statement, Jun 2, 5:15 PM CST, 2 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
615 PM CDT SUN JUN 2 2013

TXZ057-074-080-030000-
VAN HORN AND HIGHWAY 54 CORRIDOR-DAVIS/APACHE MOUNTAINS AREA-
MARFA PLATEAU-
615 PM CDT SUN JUN 2 2013

...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS
AFFECTING CENTRAL JEFF DAVIS AND SOUTHWESTERN CULBERSON COUNTIES
UNTIL 700 PM CDT...

A STRONG THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED
OVER CENTRAL JEFF DAVIS COUNTY AT 613 PM CDT...MOVING SOUTHEAST AT
10 MPH. THIS STORM IS LIKELY DROPPING VERY HEAVY RAIN AND SMALL HAIL
AS IT MOVES VERY SLOWLY SOUTHEAST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

&&

LAT...LON 3099 10415 3069 10406 3060 10459 3101 10489
      3106 10436
TIME...MOT...LOC 2313Z 324DEG 11KT 3082 10441

HLUCHAN
Special weather statement, Jun 2, 6:46 PM CST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
746 PM CDT SUN JUN 2 2013

TXZ057-030130-
VAN HORN AND HIGHWAY 54 CORRIDOR-
746 PM CDT SUN JUN 2 2013

...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS
AFFECTING SOUTHWESTERN CULBERSON COUNTY UNTIL 830 PM CDT/730 PM
MDT/...

A STRONG THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED
OVER CULBERSON COUNTY AIRPORT AT 746 PM CDT/646 PM MDT/...MOVING
NORTH AT 5 MPH. HEAVY RAIN HAS ALSO BEEN REPORTED WITH THIS STORM IN
THE CITY OF VAN HORN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

&&

LAT...LON 3087 10491 3130 10491 3129 10453 3092 10458
      3077 10492 3083 10492
TIME...MOT...LOC 0046Z 179DEG 4KT 3108 10479

HLUCHAN

The radar

The El Paso radar (KEPZ), 179 km away, was scanning. The volume nearest the first event began at 01:59 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Culberson

When
June 2, 7:59 PM CST to 8:00 PM CST
Where
Culberson County, 5 mi S of Pine Spgs
Measured
63 kt (72 mph) measured gust
Reported by
ASOS
Coordinates
31.808, -104.800

A thunderstorm moved over Culberson County and produced a 73 mph wind gust five miles south of Pine Springs. The wind was sustained at 61 mph.

Thunderstorm Wind, Culberson

When
June 2, 8:02 PM CST to 8:03 PM CST
Where
Culberson County, Pine Spgs
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
31.880, -104.800

A thunderstorm moved over Culberson County and produced a 59 mph wind gust at Pine Springs in the Guadalupe Mountains.

Thunderstorm Wind, Gaines

When
June 3, 1:15 AM CST to 1:16 AM CST
Where
Gaines County, 1 mi SW of Seagraves
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
32.920, -102.562

A thunderstorm moved over Gaines County and produced a 60 mph wind gust one mile southwest of Seagraves.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 452617, 452618, 453986.